Alert archive / Pennsylvania / Winter Storm Warnings in 2014

Winter Storm Warning 5, NWS Binghamton, NY

March 30, 2014Broome County, New York; Susquehanna County, Wayne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this winter storm warning at Mar 30, 2014, 9:44 PM EDT for Broome County, New York; Susquehanna County, Wayne County, Wyoming County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2014, 9:44 PM EDT (01:44 UTC)
Expired
Mar 31, 2014, 3:54 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2014-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2014-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this winter storm warning went out at Mar 30, 8:13 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 30, 8:13 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
813 PM EDT SUN MAR 30 2014

.SYNOPSIS...
A LATE SEASON WINTER STORM THAT WAS CENTERED OFF THE NEW JERSEY
COAST THIS EVENING WILL SHIFT FARTHER OUT TO SEA OVERNIGHT. ALL
THE SNOW AND MIXED PRECIPITATION WILL TAPER OFF AFTER MIDNIGHT. IN
THE MEANTIME...TRAVEL WILL BE HAZARDOUS TONIGHT ACROSS MUCH OF
NORTHEAST PENNSYLVANIA AND IN CENTRAL NEW YORK FROM INTERSTATE 81
AND POINTS EAST. AS THIS WINTER STORM EXITS OFF TO THE NORTHEAST
COAST, HIGH PRESSURE WILL BUILD IN FOR MONDAY AND TUESDAY WITH
MILDER MORE SPRING LIKE WEATHER. HIGH TEMPERATURES WILL CLIMB INTO
THE 40S FOR MONDAY, AND POSSIBLY NEAR 60 FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WATER VAPOR IMAGERY SHOWS A CLOSED MID TO UPPER LEVEL LOW SPINNING
OFF THE NJ COAST. A DEFORMATION ZONE OF LOCALLY HEAVY SNOW HAS SET
UP TO THE WEST OF THIS UPPER LEVEL LOW FROM ABT UCA TO NORWICH TO
THE CITY OF BINGHAMTON TO AVP. THERE WAS A SECONDARY BAND OF
HEAVIER MIXED PRECIP...FROM DELAWARE CO INTO THE POCONOS. WITH
MORE SHOWERLY LOOKING PRECIP TO THE S AND E. THIS AREA WAS MAINLY
FREEZING RAIN...SLEET AND JUST PLAIN RAIN.

THE RAP SHOWS THAT THIS UPPER LEVEL LOW WILL DRIFT EASTWARD
BETWEEN 01Z AND 04Z AND THE DEFORMATION ZONE THAT WAS PRESENTLY AT
THE WEST EDGE OF THE PRECIP SHIELD WILL WEAKEN. I BELIEVE ANOTHER
BAND WILL FORM FARTHER TO THE S AND E AND AFFECT THE WESTERN
CATSKILLS INTO PIKE CO/SRN WAYNE BTWN 1 AND 4Z. HOWEVER...THE
CYCLONE WAS BECOMING MORE VERTICALLY STACKED AT THIS TIME AND THUS
BELIEVE THE HEAVIEST SNOW FROM THIS STORM IN OUR AREA WILL BE
OVER. SO HAVE ADJUSTED SNOW AMNTS DOWN A TOUCH FOR SULLIVAN AND
PIKE CO/S.

FARTHER N AND W...HAVE HAD TO CHASE SNOW AMNTS AS BANDING WAS
LEADING TO RAPID SNOW ACCUMULATIONS. BUT AT THE SAME TIME SOME OF
THE HIGHER RADAR RETURNS WERE RELATED TO THE MELTING LEVEL AND
JUST SLEET AND WET SNOW WAS FALLING WITH LESS ACCUMULATION. SO WE
HAVE RELIED HEAVILY ON SPOTTER REPORTS. THANKS TO ALL SPOTTERS WHO
HAVE SENT REPORTS IN...THEY HAVE BEEN MOST HELPFUL.

WILL CONT WINTER WX ADVY WHERE IT IS IN EFFECT FOR NOW. LIKELY
WILL DROP CORTLAND AND TIOGA CO/S BY 9 PM OR SO AS IT LOOKS LIKE
THE DEFORMATION BAND HAS HALTED ITS WESTWARD PROGRESS. I WILL WAIT
AND SEE ON THIS.

REST OF FORECAST AREA TO THE WEST OF THE PRECIP SHIELD WILL BE
JUST CLOUDY AND BLUSTERY FOR THE NIGHTTIME HOURS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
320 PM UPDATE...
HIPRES WL BUILD IN ON MONDAY AS COASTAL STORM RIDES OFF TO THE
NORTHEAST TAKING MOISTURE WITH IT. ONLY LINGERING AFFECT WL BE
CLOUD CVR VRY EARLY IN THE MRNG BFR DRY AIR MVS IN FM THE NW.
SKIES WL BE MOSUNNY AND TEMPS WL HANDILY RISE INTO THE 40S/NR 50
UNDER STRONG MARCH SUN TOMORROW.

500MB HEIGHTS FOR TUESDAY WILL CLIMB TO NR 567DM WITH S/WV RIDGE
BUILDING DIRECTLY OVRHD. GIVEN STRONG MARCH SUN HV GONE ABV
GUIDANCE NUMBERS WITH HIGHS IN THE U50S/LWR 60S IN THE VLYS. NO
WX IS EXPECTED UNTIL NEXT S/WV APPCHS TUE NGT, SPREADING SHOWERS
INTO PORTIONS OF THE AREA MAINLY ACRS NRN ZONES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
245 PM UPDATE..

SLIGHTLY COOLER WEATHER BUILDS INTO THE AREA WEDNESDAY NIGHT INTO
THURSDAY WHICH WILL RETURN TEMPS CLOSER TO SEASONAL NORMS. THE
MAIN FEATURE OF INTEREST IN THE EXTENDED WILL BE THE DEVELOPMENT
OF A CLOSED UPPER LOW OVER THE UPPER MIDWEST BY FRIDAY. SOME
PRECIPITATION, MAINLY RAIN SHOWERS, MAY TRY TO SNEAK INTO THE
SOUTHERN PART OF THE CWA LATE THURSDAY ALONG A BOUNDARY. FOR THE
MOST PART THOUGH WE STAY PRECIPITATION FREE UNTIL FRIDAY NIGHT
WHEN A FRONT ASSOCIATED WITH THE CLOSED LOW MENTIONED ABOVE, MOVES
THROUGH. WE ARE TALKING ALMOST AN ENTIRELY RAIN EVENT BUT SOME
ENOUGH COLD AIR MAY REMAIN FOR SOME WET SNOW OVER NORTHERN ONEIDA
COUNTY FRIDAY NIGHT. PRECIPITATION ENDS SATURDAY AS OUR REGION
GETS INTO A DRY SLOT. BEYOND SATURDAY WE COOL BACK TO BELOW NORMAL
FOR THE 2ND HALF OF THE WEEKEND INTO EARLY NEXT WEEK AS THE ACTUAL
UPPER LOW MOVES JUST TO OUR NORTH.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
730 PM UPDATE...

COMPLEX AVIATION FORECAST THROUGH TONIGHT. GRADUAL IMPROVEMENT
MONDAY MORNING. VFR MON AFTN ON. IN GENERAL IFR CIGS AT ITH AND
BGM WILL CONTINUE. POSSIBLE IFR AT AVP AND RME IN SNOW UP TO 3Z.

SHARP LINE OF SNOW FROM JUST EAST OF RME AND BGM. THIS LINE
SLOWING BUT MAY MAKE IT TO BOTH SITES THIS EVE WITH IFR VSBYS.
AREA OF SNOW ALSO OVER AVP CONTINUING INTO THE OVERNIGHT BEFORE
DYING IN PLACE. MVFR CIGS WITH VSBYS IFR AND MVFR AVP. CIGS WILL
REMAIN THE SAME ALL NIGHT BUT AS SNOW ENDS VSBYS WILL IMPROVE TO
VFR.

AT SYR/ELM/RME MVFR CIGS WILL CONTINUE TONIGHT WITH VFR VSBYS.

AT ITH/BGM IFR CIGS CONTINUE ALL NIGHT WITH VFR VSBYS. BGM DUE TO
ELEVATION AND ITH DUE TO FETCH OFF CAYUGA LAKE.

AFTER 10Z SLOW IMPROVEMENT TO MVFR THEN TO VFR BY 16Z.

NORTH WINDS 10 T0 15 KTS WITH HIGHER GUSTS AT BGM AND AVP INTO
MONDAY.

OUTLOOK...

MON NGT THROUGH WED NGT...MAINLY VFR.

THUR/FRI...RESTRICTIONS POSSIBLE IN LIGHT RAIN.

&&

.HYDROLOGY...
8 PM UPDATE...

FLOOD WATCH CONTINUES ACROSS THE SOUTH AND EAST. CURRENT PRECIP
HAS CHANGED TO SNOW AND SLEET. RUNOFF SHOULD BE CUTTING OFF SOON.
THIS DUE TO TEMPERATURES AROUND FREEZING AND PRECIP IN FROZEN
FORM. MAY BE ABLE TO DROP THE WATCH BY MIDNIGHT.

CURRENT FLOODING IS NINEMILE CREEK AT LAKELAND IN ONONDAGA COUNTY
AND TIOUGHNIOGA RIVER AT CORTLAND IN CORTLAND COUNTY. BOTH SHOULD
REMAIN ABOVE FLOOD STAGE THIS EVENING THEN FALL BELOW MONDAY. NO
OTHER POINTS ARE EXPECTED TO FLOOD NOW. NO REPORTS OF ICE JAMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR PAZ038>040-043-044-047-
     048-072.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT MONDAY FOR PAZ038>040-
     043-044-047-048-072.
NY...FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR NYZ036-037-044>046-
     055>057-062.
     WINTER WEATHER ADVISORY UNTIL 8 AM EDT MONDAY FOR NYZ036-037-
     044>046-055>057-062.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...PVN
LONG TERM...HEDEN
AVIATION...TAC
HYDROLOGY...TAC
Hazardous weather outlook, Mar 30, 5:49 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
549 PM EDT SUN MAR 30 2014

NYZ009-015>018-022>025-312200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-
549 PM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-072-312200-
MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
549 PM EDT SUN MAR 30 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 30, 6:47 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT SUN MAR 30 2014

NYZ036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
310500-
MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...ONEIDA...UTICA...ROME...NORWICH...
ONEONTA...COOPERSTOWN...BINGHAMTON...WALTON...DELHI...
MONTICELLO...MONTROSE...TUNKHANNOCK...SCRANTON...WILKES-BARRE...
HAZLETON...MILFORD...HONESDALE
647 PM EDT SUN MAR 30 2014

...LOCALLY HEAVY SNOW MIXED WITH SLEET LEADING TO DANGEROUS
TRAVEL IN PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

AS OF EARLY THIS EVENING...A BAND OF HEAVY SNOW MIXED WITH SLEET EXTENDED
FROM NEAR UTICA AND COOPERSTOWN SOUTH THROUGH NORWICH AND ONEONTA
TO BINGHAMTON IN NEW YORK...TO THE MONTROSE...TUNKHANNOCK...SCRANTON
AND WILKES BARRE AREAS IN PENNSYLVANIA. THIS BAND WAS LOCALLY PRODUCING RAPID
ACCUMULATIONS OF SNOW LEADING TO EXTREMELY SLIPPERY TRAVEL
CONDITIONS. EXPECT ACCUMULATIONS FROM A DUSTING TO 3 INCHES IN
MOST AREAS WITH UP TO 5 INCHES OVER THE HIGHEST TERRAIN.

THE BAND OF SNOW AND SLEET WILL SLOWLY MOVE TO THE WEST AND WEAKEN
IN INTENSITY IN CENTRAL NEW YORK STATE. IN NORTHEAST PENNSYLVANIA
THE BAND OF HEAVY SNOW AND SLEET SHOULD SHIFT TO THE EAST BETWEEN
7 AND 9 PM AND AFFECT MORE OF THE POCONOS AND THE WESTERN
CATSKILLS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

DAVE NICOSIA
Special weather statement, Mar 30, 8:30 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EDT SUN MAR 30 2014

NYZ036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
310300-
MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...ONEIDA...UTICA...ROME...NORWICH...
ONEONTA...COOPERSTOWN...BINGHAMTON...WALTON...DELHI...
MONTICELLO...MONTROSE...TUNKHANNOCK...SCRANTON...WILKES-BARRE...
HAZLETON...MILFORD...HONESDALE
830 PM EDT SUN MAR 30 2014

...VERY HAZARDOUS TRAVEL FROM SNOW AND ICE IN MUCH OF NORTHEAST
PENNSYLVANIA AND IN CENTRAL NEW YORK MAINLY EAST OF A UTICA TO
VESTAL NEW YORK LINE...

RADAR CONTINUED TO SHOW A BAND OF MODERATE TO HEAVY SNOW MIXED WITH
SLEET FROM THE UTICA AREA SOUTH THROUGH NORWICH TO THE TRIPLE
CITIES OF REGION AROUND BINGHAMTON IN NEW YORK STATE AND THEN
SOUTHWARD ACROSS SUSQUEHANNA AND WYOMING COUNTIES IN PENNSYLVANIA
TO THE SCRANTON AND WILKES BARRE AREAS.

THIS BAND OF SNOW AND SLEET HAS CAUSED MAJOR TRAVEL DIFFICULTIES
WITH NUMEROUS REPORTS OF ACCIDENTS...AND EVEN SOME ROAD CLOSURES.
INTERSTATE 88 NEAR BELDON HILL AND INTERSTATE 81 IN SUSQUEHANNA
COUNTIES HAVE BEEN REPORTED TO BE PARTICULARLY BAD. ROUTE 6 IN
WYOMING COUNTY PENNSYLVANIA HAS BEEN REPORTED TO BE CLOSED.
THE SNOW WILL TAPER DOWN IN THE ABOVE AREAS BETWEEN 9 PM AND 11
PM AND SHIFT EASTWARD.

EXPECT A MIX OF SNOW...SLEET AND FREEZING RAIN TO TURN TO ALL SNOW
AND AFFECT THE NORTHERN POCONOS TO WESTERN CATSKILLS THROUGH
MIDNIGHT. HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE FOR THESE
AREAS AS WELL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

DAVE NICOSIA

Nearby

Winter Storm Warnings in Pennsylvania, 2014Winter Storm Warnings in New York, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.